Thursday, February 1, 2018
Coffee Break with Dr Geraghty of Ashfield Surgery - Antibiotics
We are all aware that there is a huge problem with the misuse of antiobiotics in Europe. The more Antibiotics are used, the more chance there is that bacteria will become resistant. This would mean we wouldn't be able to use Antiobiotics to treat infections anymore. We must all ensure that we use Antibiotics in the correct way.
You can read more about Antibiotics awareness here but we have taken 5 minutes out of Dr Geraghty's busy day to talk more about the use of Antibiotics with some information that you should be aware of.
Question: If a patient is given antibiotics by the Doctor and then comes out in a rash and feels worse why does this mean?
They might be having an adverse reaction to the antibiotics. It is advisable to speak to the Doctor to be assessed as they may need an alternative course prescribed.
Question: What are the common side effects of taking antibiotics?
The most common side effects of antibiotics affect the digestive system, these include:
- Bloating and indigestion
- Abdominal pain
- Loss of appetite
They are normally mild and should resolve once you have completed your treatment.
Question: If a patient has been prescribed Antibiotics but is experiencing side affects, but cannot get through to my GP as it is the weekend, what should they do?
If the patient's GP surgery is closed they need to contact 111, who will make their assessment and refer you on to the out of hours Doctor if necessary.
Question: Can a patient drink alcohol with antibiotics?
It depends on the type of antibiotics prescribed, so it best to ask the Doctor or nurse who prescribed the treatment. However if they are fighting an infection, alcohol does not help as it can dehydrate you which can delay recovery or worsen your symptoms.
Read more about Antibiotics awareness here.